Alert archive / Montana / Wind Chill Advisories in 2014

Wind Chill Advisory 1, NWS Missoula, MT

January 5, 20148 counties in Montana

NWS Missoula, MT issued this wind chill advisory at Jan 5, 2014, 1:33 AM MST for 8 counties in Montana. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2014, 1:33 AM MST (08:33 UTC)
Expired
Jan 5, 2014, 1:56 PM MST
In force
12 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WWUS45 KMSO 050833
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
133 AM MST SUN JAN 5 2014

...LOW WINDCHILL AND BLOWING SNOW THROUGH THIS MORNING...

MTZ003-051600-
/O.NEW.KMSO.WC.Y.0001.140105T0833Z-140105T1800Z/
FLATHEAD/MISSION VALLEYS-
133 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 

* IMPACTS/TIMING: NORTHEAST WINDS 20 TO 30 MPH AND GUSTS UP TO 40
  MPH WILL CREATE COLD WIND CHILLS THROUGH THIS MORNING. THERE
  WILL ALSO BE ISOLATED AREAS OF BLOWING SNOW FROM COLUMBIA FALLS
  TO KALISPELL DURING THE MORNING.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ007-043-051600-
/O.NEW.KMSO.WC.Y.0001.140105T0833Z-140105T1800Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
133 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 

* IMPACTS/TIMING: NORTH AND EAST WINDS 20 TO 30 MPH WITH GUSTS
  OVER 40 MPH THIS MORNING WILL CREATE VERY COLD WIND CHILLS. COLDEST
  WIND CHILLS WILL BE OVER MACDONALD PASS AND ALONG THE HIGHWAY 12
  AND 200 CORRIDORS. BLOWING AND DRIFTING SNOW WILL ALSO BE
  POSSIBLE ESPECIALLY OVER MACDONALD PASS.

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO AND AS LOW AS 30
  DEGREES BELOW ZERO FROM HELMVILLE TO MACDONALD PASS.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER 
  TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ002-051600-
/O.CON.KMSO.WW.Y.0003.000000T0000Z-140105T1600Z/
WEST GLACIER REGION-
133 AM MST SUN JAN 5 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING. 

* IMPACTS/TIMING: STRONG EAST WINDS ALONG THE HIGHWAY 2 CORRIDOR 
  MARIAS PASS TO BAD ROCK CANYON WILL PRODUCE LIMITED VISIBILITY 
  IN BLOWING SNOW THROUGH THIS MORNING. TRAVEL WILL BE 
  HAZARDOUS DURING THIS TIME. ALSO...WINDCHILL TEMPERATURES WILL 
  BE IN THE 10 TO 20 BELOW ZERO RANGE. 

* WINDS: EAST 10 TO 20 MPH GUSTING TO 35 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$
3 follow-up statements
880 
WWUS45 KMSO 051540
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
840 AM MST SUN JAN 5 2014

...LOW WINDCHILL AND BLOWING SNOW THROUGH THIS MORNING...

MTZ002-051800-
/O.CAN.KMSO.WW.Y.0003.000000T0000Z-140105T1600Z/
/O.EXA.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/
WEST GLACIER REGION-
840 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE
WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

* IMPACTS/TIMING: EAST WINDS 10 TO 20 MPH WITH A FEW GUSTS UP TO
  30 MPH WILL CREATE COLD WIND CHILLS THROUGH THIS MORNING. 

* WIND CHILL VALUES: 10 TO 25 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ003-051800-
/O.CON.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/
FLATHEAD/MISSION VALLEYS-
840 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

* IMPACTS/TIMING: NORTHEAST WINDS 20 TO 30 MPH AND GUSTS UP TO 
  40 MPH WILL CREATE COLD WIND CHILLS THROUGH THIS MORNING. 
  THERE WILL ALSO BE ISOLATED AREAS OF BLOWING SNOW FROM 
  COLUMBIA FALLS TO KALISPELL DURING THE MORNING. 

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ007-043-051800-
/O.CON.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
840 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

* IMPACTS/TIMING: NORTH AND EAST WINDS 20 TO 30 MPH WITH GUSTS 
  OVER 40 MPH THIS MORNING WILL CREATE VERY COLD WIND CHILLS. 
  COLDEST WIND CHILLS WILL BE OVER MACDONALD PASS AND ALONG THE 
  HIGHWAY 12 AND 200 CORRIDORS. BLOWING AND DRIFTING SNOW WILL 
  ALSO BE POSSIBLE ESPECIALLY OVER MACDONALD PASS. 

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO AND AS LOW AS 
  30 DEGREES BELOW ZERO FROM HELMVILLE TO MACDONALD PASS. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER 
  TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
477 
WWUS45 KMSO 051743
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1043 AM MST SUN JAN 5 2014

...LOW WINDCHILL AND BLOWING SNOW THROUGH THIS MORNING...

MTZ002-003-051845-
/O.CAN.KMSO.WC.Y.0001.000000T0000Z-140105T1800Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1043 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
CHILL ADVISORY. 



$$

MTZ007-043-060000-
/O.EXT.KMSO.WC.Y.0001.000000T0000Z-140106T0000Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1043 AM MST SUN JAN 5 2014

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* IMPACTS/TIMING: NORTH AND EAST WINDS 10 TO 20 MPH WILL CONTINUE
  THROUGH THE AFTERNOON CAUSING VERY COLD WIND CHILLS. COLDEST
  WIND CHILLS WILL BE OVER MACDONALD PASS AND ALONG THE HIGHWAY 12
  AND 200 CORRIDORS. 

* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO AND AS LOW AS 
  30 DEGREES BELOW ZERO FROM HELMVILLE TO MACDONALD PASS. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS...HIGHWAY 200 BONNER 
  TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
866 
WWUS45 KMSO 052056
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MST SUN JAN 5 2014


MTZ007-043-052200-
/O.CAN.KMSO.WC.Y.0001.000000T0000Z-140106T0000Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
156 PM MST SUN JAN 5 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
CHILL ADVISORY. 

THE WINDS HAVE DIMINISHED ACROSS WESTERN MONTANA THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:30 PM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Jan 4, 2:30 PM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MST Sat Jan 4 2014

.DISCUSSION...Numerous mountain showers will continue through this
evening over mostly mountain locations from the Bitterroots
eastward. Impacts will be felt mainly along the Continental Divide
where snow showers will be stronger and combined with blowing
snow. This will continue to make travel difficult from Essex to
Marias Pass and along McDonald pass where webcams show roads snow
covered with blowing snow reducing visibilities. Given this info
winter weather advisories will continue through 5 pm mst.

Showers should begin to decrease in areal coverage and intensity
this evening across much of the region as considerable drier air
sinks in from Canada. The only exception will be along the
continental divide where a weak impulse will continue to produce snow
showers, though impacts will be minimal as these showers will be more
scattered in nature.

PREPARE FOR COLD TEMPERATURES SUNDAY AND MONDAY MORNINGS. The
next 2 nights will be the coldest since early to mid December. High
pressure and clear skies and colder arctic air will produce cold
temperatures each morning in the single digits tonight and hovering
around zero to below zero by Monday morning.

A more progressive westerly flow returns Tuesday. Scattered snow
showers are anticipated each day with temperatures hovering around
normal.  No major impacts are anticipated however the mountain
passes could receive a few inches each day.

Late next week and into the weekend, models are beginning to come
into some agreement showing a stronger weather disturbance moving
into the region. Confidence is increasing for precipitation
chances however confidence remains low for the type of and intensity
of the precipitation.

&&

.AVIATION...Northwesterly flow will persist over the Northern
Rockies the next 24 hours. Lingering light snow showers will continue
over the region especially along the continental divide with
fairly widespread low level clouds. The clouds and showers will
obscure mountain tops and passes most of the time. A shower could
move over KGPI, KMSO or KBTM dropping the visibility temporarily.
Later tonight, a second surge of arctic air will spill over the
divide causing gusty northeasterly winds at KGPI and easterly
winds at KMSO.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 5 PM MST this afternoon
     Butte/Blackfoot Region.

     WINTER WEATHER ADVISORY until 5 PM MST this afternoon West
     Glacier Region.

ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:19 PM MSTWinter Weather AdvisoryMSOFlathead, Lake11 hr

Nearby

Wind Chill Advisories in Montana, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.